Alert archive / Louisiana / Hard Freeze Warnings in 2011

Hard Freeze Warning 4, NWS Lake Charles, LA

January 13, 20117 parishes in Louisiana

NWS Lake Charles, LA issued this hard freeze warning at Jan 13, 2011, 2:50 PM CST for 7 parishes in Louisiana. It took effect at Jan 13, 2011, 11:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2011, 2:50 PM CST (20:50 UTC)
In effect from
Jan 13, 2011, 11:00 PM CST
Expired
Jan 14, 2011, 4:39 AM CST
In force
6 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this hard freeze warning went out at Jan 13, 7:47 AM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Jan 13, 7:47 AM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
747 AM CST THU JAN 13 2011

.AVIATION...
VFR EXPECTED TO PREVAIL...WITH MID LEVEL CANOPY NEAR KBPT MAKING
JUST A LITTLE EASTWARD PROGRESS TODAY.

13

&&

.PREV DISCUSSION... /ISSUED 517 AM CST THU JAN 13 2011/

SYNOPSIS...
A DOME OF HIGH PRESSURE RIDGING OVER THE SOUTHERN CONUS FROM CNTL
TX TO THE LOWER MS VLY WAS BRINGING DRY AND UNUSUALLY COLD
CONDITIONS TO THE AREA. SKIES HAVE REMAINED MOSTLY CLEAR ACRS THE
CWA OVERNIGHT. THIS...COMBINED WITH LIGHT WINDS...IS PRODUCING
IDEAL RADIATIONAL CONDITIONS. AS A RESULT...TEMPERATURES THIS
MORNING WERE IN THE LOWER TO MIDDLE 20S IN MANY LOCATIONS AND A
HARD FREEZE WARNING REMAINS IN EFFECT FOR THE AREA UNTIL 9 AM.

ACRS THE REGION...A DECK OF MIDLEVEL CLOUDS TO THE WEST HAD
WORKED ITS WAY INTO SE TX AHEAD OF A WEAK MID TO UPPER LEVEL
SHORTWAVE. THIS SHORTWAVE WILL CROSS THE AREA TODAY.

DISCUSSION...
FEW CHANGES TO THE FORECAST FOR THE NEAR TERM AS THE SFC HIGH
REMAINS OVER THE SRN/SE CONUS. PRIMARY CONCERN FOR TODAY WILL BE
THE MIDLEVEL CLOUDS SHIFTING EAST OUT OF TX. FORECAST MODELS
INDICATE CLOUDS SHOULD DIMINISH AS THE MOVE TOWARD THE AREA...BUT
COULD LINGER OVER WRN PORTIONS OF THE AREA TODAY. IN ADDITION...COLDER
THAN NORMAL TEMPERATURES ARE ANTICIPATED ALREADY THANKS TO THE
STRONG COLD AIR ADVECTION OVER THE PAST 24 HOURS...BUT WITH THE
POSSIBILITY OF CLOUD COVER OVER THE WESTERN ZONES...FCST TEMPS
MIGHT ACTUALLY BE A BIT ON THE WARM SIDE.

OTHERWISE...THE CENTER OF THE SFC RIDGE WILL SLIDE SLOWLY EASTWARD
THROUGH FRIDAY...WITH EAST TO SOUTHEAST WINDS GRADUALLY RETURNING
TO THE AREA. ANOTHER COLD NIGHT IS EXPECTED TONIGHT AND A HARD
FREEZE IS POSSIBLE AGAIN OVER THE NORTHERN AND EASTERN ZONES. HAVE
HELD OFF ON ISSUING A WARNING FOR NOW AND WILL LET NEXT SHIFT TAKE
A CLOSER LOOK TO DELINEATE WHERE HARD FREEZE/FREEZE CONDITIONS
COULD OCCUR. TEMPERATURES WILL MODERATE ON FRIDAY WITH HIGH
TEMPERATURES FINALLY RISING BACK INTO THE 50S.

TEMPERATURES AND HUMIDITIES WILL RISE OVER THE WEEKEND AS THE HIGH
MOVES FURTHER EAST AND SOUTHERLY LOW LEVEL FLOW DEVELOPS. ANOTHER
SHORTWAVE IS PROGGED TO DROP S INTO NRN MEX EARLY SATURDAY...THEN
OPEN AS IT MOVES EAST ACRS THE RIO GRANDE VALLEY BY EARLY SUNDAY.
THIS WILL BRING OUR NEXT CHANCE FOR SHOWERS LATE IN THE WEEKEND. A
SECOND SHORTWAVE WILL FOLLOW THIS SYSTEM EARLY NEXT WEEK WITH SFC
CYCLOGENESIS DEVELOPING OVER TX. THIS SYSTEM IS EXPECTED TO CROSS
THE AREA ON MONDAY...BRINGING A COLD FRONT THROUGH THE REGION LATE
MONDAY INTO EARLY TUESDAY. SCATTERED SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT. GLOBAL MODELS
DIFFER SOMEWHAT ON THE EVOLUTION OF THIS SYSTEM BUT SHOW
INCREASING CHANCES FOR RAIN EARLY NEXT WEEK. DRIER AND COOLER
WEATHER WILL RETURN TO THE REGION TUESDAY INTO WEDNESDAY AFTER
THIS SYSTEM MOVES THROUGH.

MARINE...
STRONG NORTHERLY WINDS WILL PERSIST THIS MORNING THEN GRADUALLY
DIMINISH THROUGH TONIGHT AS A DOME OF HIGH PRESSURE RIDGES
SOUTHWARD OVER THE LOWER MISSISSIPPI VALLEY. THE HIGH WILL TRAVEL
EASTWARD OVER THE NEXT FEW DAYS...ALLOWING SOUTHERLY WINDS TO
RETURN BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  45  26  55  38  60 /  10  10  10  10  10
KBPT  46  30  56  42  59 /  10  10  10  10  10
KAEX  44  22  52  34  56 /  10  10  10  10  10
KLFT  44  24  55  35  60 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...HARD FREEZE WARNING UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...
     ORANGE...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Jan 13, 5:29 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CST THU JAN 13 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
529 AM CST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A HARD FREEZE WARNING WILL BE IN EFFECT FOR ALL AREAS THIS
MORNING. HARD FREEZE CONDITIONS ARE EXPECTED THROUGH
MIDMORNING...WITH TEMPERATURES RISING ABOVE FREEZING BY LATE
MORNING.

ANOTHER COLD NIGHT IS EXPECTED TONIGHT AND A HARD FREEZE IS
POSSIBLE IN AREAS NORTHEAST OF A LINE FROM JASPER TO LAKE CHARLES
TO MORGAN CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
INCREASING TEMPERATURES AND HUMIDITIES ARE EXPECTED INTO EARLY
NEXT WEEK. A CHANCE FOR SHOWERS OR A FEW THUNDERSTORMS WILL BE
POSSIBLE MONDAY INTO TUESDAY AHEAD OF THE NEXT COLD FRONT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-141130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
529 AM CST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM 20
TO 60 NM OFFSHORE THIS MORNING...WHILE SMALL CRAFT SHOULD EXERCISE
CAUTION OVER THE NEARSHORE WATERS. WINDS AND SEAS WILL DIMINISH
DURING THE DAY.

IN ADDITION...BELOW NORMAL TIDES ARE EXPECTED ON COASTAL WATERWAYS
THIS MORNING. WATER LEVELS ARE EXPECTED TO BE BETWEEN -0.75 AND
-1.00 MEAN LOWER LOW WATER EARLY THIS MORNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE ONSHORE FLOW WILL DEVELOP OVER THE WEEKEND. WINDS WILL
STRENGTHEN IN ADVANCE OF AN AREA OF LOW PRESSURE THAT DEVELOPS
OVER CENTRAL TEXAS EARLY NEXT WEEK.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:50 PM CSTFreeze WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more17 hr

Nearby

Hard Freeze Warnings in Louisiana, 2011Every hard freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.